Format

Send to

Choose Destination
Palliat Med. 2018 Oct;32(9):1529-1532. doi: 10.1177/0269216318786861. Epub 2018 Jul 13.

Hydromorphone-induced chorea as an atypical presentation of opioid neurotoxicity: A case report and review of the literature.

Author information

1
1 Moores Cancer Center, University of California-San Diego, La Jolla, CA, USA.
2
2 University of Colorado, Anschutz Medical Campus, Denver, CO, USA.
3
3 Skaggs School of Pharmacy and Pharmaceutical Sciences, University of California-San Diego, La Jolla, CA, USA.

Abstract

BACKGROUND:

While opioid-induced myoclonus is well described, there are limited reports of opioid-induced chorea. Here we present the first case of chorea as a manifestation of opioid neurotoxicity due to hydromorphone.

CASE PRESENTATION:

A 20-year-old woman presenting with fevers and cutaneous lesions was diagnosed with hemophagocytic lymphohistiocytosis secondary to primary cutaneous lymphoma. Surgical resection of a cutaneous lesion was complicated by severe postoperative pain requiring rapid opioid dose escalation. Seven days after hydromorphone was initiated, she developed positive myoclonus, hallucinations, delirium, and involuntary, flowing movements consistent with chorea. She had no personal or family history of nervous system disorders and was not taking any medications associated with drug-induced chorea. Case management: The remainder of her neurologic examination was unremarkable. Her renal function was normal and no etiology was found on neuroimaging or laboratory workup. Hydromorphone was discontinued and pain control was achieved with fentanyl. Case outcome: The patient's neurotoxic symptoms including chorea resolved within 72 h of hydromorphone discontinuation.

CONCLUSION:

Further studies are needed to determine which patients have a unique sensitivity to opioids predisposing them to chorea. Clinicians should be aware that chorea may be a sign of such toxicity so that rapid corrective action can be taken.

KEYWORDS:

Hydromorphone; analgesics; case report; chorea; movement disorders; neurotoxicity syndromes; opioid

PMID:
30004301
DOI:
10.1177/0269216318786861
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center